Michigan, 2022Hail in Michigan, September 21, 2022
September 21, 2022 · NWS MQT · 1 event in 1 county or zone
A thunderstorm dropped penny-sized hail just northwest of Big Bay in the early morning of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm dropped penny-sized hail just northwest of Big Bay in the early morning of the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 21, 12:28 AM EST, 57 minutes earlier.
Area forecast discussion, Sep 21, 12:28 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
128 AM EDT Wed Sep 21 2022
.SHORT TERM...(Through tonight)
Issued at 238 PM EDT TUE SEP 20 2022
A warm day for mid-September across Upper Michigan this afternoon as
skies remain mostly clear with an ongoing convective complex to our
south in WI. This complex did limit some of the warming potential
across the UP today, eating into the WAA and bringing some morning
clouds across parts of the UP. Looking upstream, you can see the
advertised cold front making its way through northwest MN with some
weak convection along it. This will be the main focus heading into
tonight; however, chances have been decreased quite a bit with this
fcst update compared to this mornings package.
As for thunderstorm potential tonight, the elevated warm layer will
be difficult to overcome. 12Z CAMs have backed off considerably
across the area with the lack of a LLJ and capping in place, model
soundings would suggest convection will need to be tied directly to
the frontal axis. The issue will be how narrow a window will be for
instability to remain as convection is progged for after sunset.
While there is certainly enough deep-layer shear to support any
convection that does occur, I am skeptical of initiation chances.
All but the HRRR has suggested thunderstorms will not occur this
evening, and each subsequent HRRR update this morning and afternoon
has been slowly trimming back chances as well. Hail is the primary
threat with the elevated storms. Cut back pops to low-end chc
initially at 03Z across the west and diminishing quickly to just
slights as the front shifts from W to E across the UP through 12Z.
Behind the front, CAA will start to bring in some lake-effect clouds
and gusty NW winds by tomorrow morning.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM EDT TUE SEP 20 2022
Upper air pattern will consist of a closed 500 mb low in the western
U.S. with a ridge over the southern and central plains and a trough
in the upper Great Lakes 12z Wed. This trough digs into the ern U.S.
on Thu with the west coast system moving to the northern plains on
Fri. Will continue with some lake effect pops in for Wed into Wed
night and then carry some over to Thu morning in the central cwa.
This is the only change made to the going forecast. Does look like
there will be a high swim risk for Wed for Alger and Marquette
County beaches, but temperatures will be on the cool side and could
be showery in the afternoon.
In the extended, the GFS and ECMWF show a broad 500 mb ridge across
the southern half of the U.S. and a trough in the upper Great Lakes
12z Sat. The ridge then builds into the western U.S. 12z Sun and
into the Rockies 12z Mon as a trough digs into the ern U.S. through
Tue. Temperatures look to be below normal for this forecast period.
Looks unsettled as well with chances for showers almost every day
with a little lake effect thrown in there.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 128 AM EDT WED SEP 21 2022
VFR will prevail at IWD/CMX/SAW overnight despite a cold front
passing. There is still a schc that a few shra/tsra will develop
vcnty of the front. Potential remains quite low that any of the
terminals will be directly impacted, but if anything does develop,
SAW probably would have the best chc of seeing a tsra in the vcnty.
With fropa, winds will shift wnw and will become gusty soon after
sunrise. Expect IWD/SAW to gust to 25-30kt today. At CMX, gusts will
reach 35-40kt. Cyclonic flow and increasingly colder air will result
in considerable stratocu development. Cigs will likely be in the
3000-4000ft range with CMX more likely than IWD/SAW to see high MVFR
cigs this aftn. SAW will then likely see cigs fall to MVFR this
evening. Isold to sct -shra should develop across w and central
Upper MI mid to late aftn, continuing thru the evening.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 315 PM EDT TUE SEP 20 2022
Hoisted a gale warning for the east half of Lake Superior Wed
afternoon and evening for west to northwest gales up to 40 knots
across the east half of Lake Superior behind a strong cold front
that will move through late tonight. The wind drops to below 20
knots by Thu evening as high pressure approaches and remains below
20 knots through the rest of the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Warning from 1 PM this afternoon to 8 PM EDT this evening
for LSZ244-248-264-265.
Gale Warning from 6 PM to 10 PM EDT this evening for LSZ249>251.
Gale Warning from 1 PM this afternoon to midnight EDT tonight
for LSZ266-267.
Lake Michigan...
None.
&&
SHORT TERM...JAW
LONG TERM...07
AVIATION...Rolfson
MARINE...07Hazardous weather outlook, Sep 20, 3:01 PM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EDT Tue Sep 20 2022
MIZ001>007-009>014-084-085-212015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EDT Tue Sep 20 2022 /301 PM CDT Tue Sep 20 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight. A strong storm
or two is possible, with hail being the primary threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a high swim risk for Lake Superior beaches on Wednesday.
Patchy frost is likely Thursday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-212015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EDT Tue Sep 20 2022 /301 PM CDT Tue Sep 20 2022/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northwest gales of 35 to 40 knots are expected Wednesday afternoon
through early Thursday morning. See the latest Marine Weather
Message for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-212015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EDT Tue Sep 20 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few gale force gusts to 35 knots from the northwest are possible
Wednesday evening and night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Hail, Marquette
- When
- September 21, 1:25 AM EST to 1:30 AM EST
- Where
- Marquette County, 2.51 mi NW of Big Bay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.850, -87.750
A thunderstorm dropped penny-sized hail just northwest of Big Bay in the early morning of the 21st.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 21, 2022$280,000 · 58 kt wind · 3 events
- Damaging Winds in Pennsylvania, September 21 to 22, 2022$31,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Utah, September 21 to 22, 2022$11,000 · 67 kt wind · 16 events
- Hail and Damaging Wind in Michigan, September 21, 2022$15,000 · 2 in hail · 7 events
- Damaging Winds in Indiana, September 21, 2022$15,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Idaho, September 21, 2022$3,000 · 63 kt wind · 11 events
- Flash Flooding in Arizona, September 21 to 22, 2022$10,000 · 8 events
- Hail in Michigan, September 21, 20221.75 in hail · 6 events
- Damaging Winds in New York, September 21 to 22, 2022$10,000 · 51 kt wind · 5 events
- Damaging Winds in Ohio, September 21, 2022$8,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, September 21, 2022$9,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 21, 20221 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053780.